Hail, Kanawha
- When
- July 9, 4:12 PM EST
- Where
- Kanawha County, 0.61 mi ESE of Quincy
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.195, -81.490
In a moisture laden environment well ahead of a cold front, tall thunderstorms moved through southern West Virginia, with localized downpours. One storm pulsed to stronger levels and produced some large hail in the upper Kanawha River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In a moisture laden environment well ahead of a cold front, tall thunderstorms moved through southern West Virginia, with localized downpours. One storm pulsed to stronger levels and produced some large hail in the upper Kanawha River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 2:56 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 356 PM EDT WED JUL 9 2008 .SYNOPSIS... COLD FRONT CROSSES THIS EVENING...WITH HEAVY RAIN IN SPOTS. WELCOME CHANGE TO A MOSTLY RAIN FREE PATTERN THURSDAY INTO SATURDAY. NEXT COLD FRONT PASSES SUNDAY. DRY BEYOND SUNDAY. && .NEAR TERM /THROUGH THURSDAY/... COMPLEX UPSTREAM THIS MORNING BROKE UP AS IT MOVED INTO AREA MIDDAY AS IS TYPICAL WITH WARM / MOIST ADVECTION WITH CLOUD TOP WARMING THROUGH THE MORNING. HOWEVER...W LOW LEVEL FLOW TO 30 KTS COMBINED WITH NEAR SATURATED ATMOSPHERE TO PRODUCE UPSLOPE CLOUD. THIS LIMITED HEATING SOMEWHAT...BUT CELLULAR CONVECTION MANAGED TO GET GOING GIVEN THE VERY MOIST CONDITIONS. THE STORMS ARE HEAVY RAINERS FOR THE MOST PART...AND NUISANCE POOR DRAINAGE PROBLEMS ARE LIKELY. THE SMALL CELLS RATHER THAN THAN MORE WIDESPREAD RAIN...FLOOD WARNINGS ARE NOT LIKELY SO A WATCH IS NOT UP. THE SHOWERS AND STORMS WERE ALSO BEING INDUCED BY THE SAME SHORT WAVE TROUGH ASSOCIATED WITH THE COMPLEX THAT MOVED IN EARLIER. ACTIVITY SHOULD MOVE E OUT OF THE AREA THIS EVENING AS THE SHORT WAVE GOES BY...BUT ONE LINE LINE OF CONVECTION MAY FORM LATER THIS EVENING AHEAD OF THE COLD FRONT ITSELF. THIS ACTIVITY WILL LIKELY DIMINISH BEFORE THE FRONT TRAVERSES THE AREA...WHICH WILL HAVE TAKEN PLACE BY DAWN. HIGH PRESSURE BUILDS IN QUICKLY IN THE WAKE OF THE FRONT FOR THU. AS CLEARING TAKES PLACE LATE TONIGHT...THERE IS OPPORTUNITY FOR DENSE FOG TO FORM AFTER IT CLEARS BECAUSE OF ALL THE WET WEATHER OF LATE. THIS IS LIKELY NW PORTION OF AREA. LOW CLOUDS WILL LIKELY BE PRESENT IN THE WAKE OF THE FRONT AROUND DAYBREAK THU. LOW LEVEL MOISTURE WILL THAN MIX UPWARD AND THEN OUT...WITH SOME CUMULUS FOR THE AFTERNOON. CLOSE TO THE WELL CONVERGED NUMBERS FOR LOWS TONIGHT AND THE MAV FOR HIGHS THU...DISCOUNTING THE HIGH FWC. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... ZONAL FLOW UNDER HIGH PRESSURE WITH LITTLE FUEL IN TERMS OF ATMOSPHERIC MOISTURE WILL BE THE STORY FOR THE END OF THE WORK WEEK. A FEW CUMULUS CLOUDS WILL DEVELOP IN THE NARROW RIBBON OF LOW LEVEL MOISTURE...BUT NOTHING SHOULD MATERIALIZE IN TERMS OF THUNDERSTORMS. NAM BRINGS IN A RIPPLE IN THE 500HPA FLOW FRIDAY EVENING...WHILE THE GFS DOES NOT RESOLVE THIS FEATURE. EITHER WAY...IT SHOULD BE OF LITTLE CONSEQUENCE WITH NOTHING EXPECTED AGAIN CONVECTION-WISE. WILL CONTINUE TO SIT IN THE WARM AND HUMID AIR MASS THROUGH THE DURATION OF THE SHORT TERM FORECAST WITH THICKNESSES BETWEEN 570-575HPA. ANY INCREASES IN THE DEPTH OF THE MOISTURE WILL NECESSITATE ADDITION OF POPS TO THE GRIDS...BUT FOR NOW...WILL KEEP THE FORECAST MAINLY DRY. AGAIN...USED A BLEND OF THE MET AND MAV FOR MAX T AND MIN T VALUES...WITH SOME MINOR CLIMATOLOGY TYPE TWEAKING. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LONG TERM FORECAST IS HIGHLIGHTED BY A COLD FRONT PUSHING THROUGH OVER THE WEEKEND WITH A WARM AND HUMID AIR MASS OUT IN FRONT. THIS WILL BRING THUNDERSTORMS THROUGH THE AREA AS IT PUSHES THROUGH...FOLLOWED BY HIGH PRESSURE AND NORTHWESTERLY FLOW ALOFT IN ITS PLACE. HIGH PRESSURE WILL REMAIN IN PLACE OVER THE OHIO VALLEY AND MID ATLANTIC REGION...POTENTIALLY SIGNIFYING A PROLONGED PERIOD OF DRY WEATHER...SOMETHING RARELY SEEN OVER THE LAST COUPLE OF MONTHS. THIS WILL AGAIN DEPEND ON THE DEPTH OF THE MOISTURE IN THE COLUMN...DESPITE THE LACK OF FORCING TO TRIGGER CONVECTION. IN THE END...RELIED HEAVILY ON THE HPC GUIDANCE FOR THE OVERALL LONG TERM PICTURE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AN UPPER LEVEL SHORT WAVE TROUGH MOVING TH4ROUGH THIS AFTERNOON AND THIS EVENING WILL CAUSE SHOWERS AND THUNDERSTORMS TO BECOME INCREASINGLY WIDESPREAD. THIS WILL BRING IFR CONDITIONS TO MOST SITES THIS AFTERNOON INTO THIS EVENING. AS THE TROUGH MOVES THROUGH THIS EVENING...THE SHOWERS AND THUNDERSTORMS WILL MOVE E WITH IT...BUT A LINE OF SHOWERS AND THUNDERSTORMS MAY FIRE UP W OF THE OHIO RIBBER THIS EVENING ALONG AN APPROACHING COLD FRONT. THIS IS WHY TEMPO GROUPS FOR THUNDERSTORMS ARE CODED UP FOR CKB AND EKN. THIS LINE MAY FIZZLE SOME TIME AFTER SUNSET...SO IT MAY NOT MAKE IT TO EKN. THERE IS ALSO SOME QUESTION AS TO HOW FAR S THIS LINE GETS...SO HTS AND CRW ARE NOT CODED UP FOR THIS YET. THE COLD FRONT WILL MOVES E OF THE AREA LATE TONIGHT...WITH CLEARING STARTING FROM THE NW TOWARD DAWN. THIS COULD EASILY LEAD TO DENSE FOG PKB BY DAYBREAK. THE DENSE FOG COULD ALSO OCCUR FARTHER S AND E IF THE CLEARING IS QUICKER. LOW LEVEL MOISTURE WILL LIFT OUT INTO MORNING CU 1-3KFT AND THEN CU ABOVE 3KFT FOR THE AFTERNOON. AVIATION OUTLOOK /AFTER 18Z THU/...IFR POSSIBLE IN FOG EARLY FRI MORNING. && .EQUIPMENT... THE CRWMTRPKB - (PARKERSBURG OBSERVATION) - IS BEING RECEIVED SOME HOURS BUT IS SOMETIMES INCOMPLETE. TAF ISSUED BUT CONTINUE AMD NOT SKED...THOUGH HAVE AMENDED TODAY WHEN DATA IS AVAILABLE AND IT OR OTHER FACTORS WARRANT IT AS BEST CAN BE DETERMINED. THE OBSERVATION APPEARS TO BE MORE COMPLETE NOW. OUR TECH PUT IN PARTS JUST RECEIVED AND IS APPARENTLY DONE WORKING ON IT...THOUGH THIS WAS NOT RELATED TO THE ORIGINAL PROBLEM. IT APPARENTLY JUST CONTRIBUTED TO THE INCOMPLETENESS PAST COUPLE OF HOURS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/TRM NEAR TERM...TRM SHORT TERM...26 LONG TERM...26 AVIATION...TRM EQUIPMENT...TRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 506 AM EDT WED JUL 9 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 506 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE BY THIS AFTERNOON...AND PERSIST INTO THE EARLY EVENING HOURS AHEAD OF A COLD FRONT. A FEW OF THESE COULD PRODUCE LOCALLY HEAVY DOWNPOURS. WITH MANY AREAS ALREADY QUITE WET...IT COULD TAKE AS LITTLE AS 1.0 TO 1.5 INCHES OF RAIN IN A FEW HOURS TO BEGIN TO CAUSE WATER PROBLEMS. THIS WOULD BE MOST LIKELY IN AREAS THAT GET HIT MORE THAN ONCE WITH HEAVY RAIN. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 426 PM EDT WED JUL 9 2008 WVZ014-015-092115- KANAWHA-PUTNAM- 426 PM EDT WED JUL 9 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND EAST CENTRAL PUTNAM COUNTIES... AT 422 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 4 MILES EAST OF NITRO...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SISSONVILLE AROUND 435 PM...CHARLESTON AROUND 440 PM...COAL FORK AROUND 450 PM...PINCH AROUND 455 PM...CEDAR GROVE AROUND 500 PM AND CLENDENIN AROUND 505 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
The Charleston,WV radar (KRLX), 24 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115321.